Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 42, NWS Honolulu, HI

March 9, 2006Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 9, 2006, 1:45 AM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2006, 1:45 AM HST (11:45 UTC)
Expired
Mar 9, 2006, 4:45 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Hawaii County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 11.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2006-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2006-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 091147
FFWHFO
HIC001-091445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
145 AM HST THU MAR 9 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CONTINUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 445 AM HST

* AT 140 AM HST...RADAR CONTINUED TO INDICATE RAIN ACROSS MUCH OF 
  THE SOUTH HILO...PUNA AND KAU DISTRICTS...WITH ADDITIONAL HEAVY 
  RAIN EXPECTED TO MOVE ONSHORE SHORTLY. RADAR ESTIMATES THAT 3 TO 6 
  INCHES OF RAIN HAS OCCURRED SINCE 10 PM IN AREAS SOUTH OF GLENWOOD 
  AND VOLCANO AND IN THE NAALEHU AREA. EARLIER REPORTS INDICATED 
  THAT WATER WAS FLOWING ACROSS PORTIONS OF HIGHWAY 11.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HILO...KEAAU...HAWAIIAN PARADISE PARK...HAWAIIAN BEACHES... 
  KAPOHO...PAHOA...NAALEHU...KAWA FLATS...PAHALA...GLENWOOD AND 
  MOUNTAIN VIEW.

THIS FLASH FLOOD WARNING CONTINUES THE PREVIOUS WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF HAWAII.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN
THE DARK. AVOID TRAVEL.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 445 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 1888 15567 1912 15547 1919 15523 1949 15476
      1976 15504 1924 15569

$$

NASH
2 follow-up statements
000
WGHW70 PHFO 091323
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
320 AM HST THU MAR 9 2006

HIC001-091445-
ISLAND OF HAWAII IN HAWAII COUNTY-
320 AM HST THU MAR 9 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF HAWAII
IN HAWAII COUNTY UNTIL 445 AM HST...

AT 320 AM HST...RADAR CONTINUED TO SHOW WIDESPREAD RAIN ACROSS 
SOUTH HILO...PUNA AND THE KAU DISTRICTS. THE HEAVIEST RAINFALL WAS 
LOCATED NEAR PAHALA...WITH ADDITIONAL HEAVY RAINS OFFSHORE THAT 
WERE MOVING TOWARD THE KAU COAST. RAIN GAGES AND RADAR ESTIMATES 
INDICATE THAT 2 TO 3 INCHES OF RAIN HAS FALLEN OVER THE PAST 3 
HOURS SOUTH OF MOUNTAIN VIEW AND AROUND PAHALA. 

ALTHOUGH NO REPORTS OF SIGNIFICANT FLOODING HAVE BEEN 
RECEIEVED...THE THREAT FOR FLOODING CONTINUES...ESPECIALLY IN PARTS 
OF KAU. 

THER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HILO...KEAAU...HAWAIIAN PARADISE PARK...HAWAIIAN BEACHES... 
KAPOHO...PAHOA...NAALEHU...KAWA FLATS...PAHALA...GLENWOOD AND 
MOUNTAIN VIEW.

BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO SEE FLASH
FLOODING IN THE DARK.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 445 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 1888 15567 1912 15547 1919 15523 1949 15476
      1976 15504 1924 15569

$$

NASH
000
WGHW70 PHFO 091445
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
445 AM HST THU MAR 9 2006

HIC001-091455-
ISLAND OF HAWAII IN HAWAII COUNTY-
445 AM HST THU MAR 9 2006

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...

AT 445 AM HST...RADAR INDICATED THAT THE WIDESPREAD HEAVY RAINFALL 
ACROSS THE PUNA AND KAU SECTIONS OF THE BIG ISLAND WAS DIMINISHING 
AND NO RECENT REPORTS OF FLOODING HAVE BEEN RECEIVED. THERE WERE 
STILL A FEW MODERATE TO LOCALLY HEAVY SHOWERS OCCURRING...AND 
ADDITIONAL BRIEF HEAVY SHOWERS CAN BE EXPECTED FOR THE NEXT SEVERAL 
HOURS.

A FLASH FLOOD WATCH FOR THE ISLANDS OF HAWAII REMAINS IN EFFECT FOR 
TODAY.

ALTHOUGH THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS. THE BRIEF 
HEAVY SHOWERS MAY ALSO CAUSE LOCALIZED PONDING ON ROADWAYS AND POOR 
DRAINAGE AREAS.

LAT...LON 1888 15567 1912 15547 1919 15523 1949 15476
      1976 15504 1924 15569

$$
NASH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 11:15 PM HST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 8, 11:15 PM HST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
1115 PM HST WED MAR 8 2006

.SYNOPSIS...
SHOWERS WILL INCREASE IN COVERAGE AND INTENSITY ACROSS THE STATE
THROUGH SATURDAY AS A TROUGH LINGERS WEST OF THE MAIN HAWAIIAN
CHAIN. RAINFALL MAY BE PARTICULARLY HEAVY ACROSS KAUAI AND
OAHU...BUT ALL ISLANDS MAY SEE ENHANCED RAINFALL AND POTENTIAL
FLOODING. THUNDERSTORMS ARE POSSIBLE THROUGH FRIDAY. DRIER WEATHER
WILL MOVE IN AFTER THE WEEKEND AS THE TROUGH MOVES AWAY.

&&

.UPDATE...
SHOWER COVERAGE AND INTENSITY HAVE INCREASED ACROSS SOUTHEAST
PORTIONS OF THE BIG ISLAND. GIVEN THE INCREASE IN INSTABILITY AND
MOISTURE ACROSS THE EASTERN AND CENTRAL ISLANDS...THE FLOOD WATCH
HAS BEEN EXPANDED TO INCLUDE ALL OF THE MAIN HAWAIIAN ISLANDS.

&&

.PREVIOUS DISCUSSION...
LOW PRESSURE ALONG 170W...WEST OF THE MAIN HAWAIIAN ISLANDS...HAS
DESTABILIZED THE ATMOSPHERE AND INCREASED THE AMOUNT OF MOISTURE
AVAILABLE FOR SHOWERS. OVER THE PAST FEW HOURS...SOUTHEAST FLOW HAS
TRAPPED HEAVY SHOWERS AGAINST FAVORABLE TERRAIN ON WINDWARD
OAHU...PRODUCING SPOTTY FLOOD CONDITIONS BETWEEN KANEOHE AND KAHUKU.

SATELLITE LOOPS SHOW SOUTHEAST FLOW HAS TAPPED INTO DEEP TROPICAL
MOISTURE...A CONDITION EXPECTED TO PERSIST AT LEAST THROUGH FRIDAY.
LATEST GFS75 SHOWS THE MAIN LOW NEAR 31N172W WILL MOVE NORTH OVER
THE NEXT 48 HOURS...BUT THE TROUGH SOUTH OF THE LOW WILL BE SLOW TO
FILL...KEEPING OUR WINDS SOUTHEASTERLIES INTO THE WEEKEND. BY LATE
SATURDAY AND INTO SUNDAY...HIGH PRESSURE WILL HAVE RECOVERED
SUFFICIENTLY TO OUR NORTH TO SWING OUR WINDS BACK TO EAST NORTHEAST
TRADES. TRADE WIND WEATHER SHOULD RESUME FOR THE NEXT WORK
WEEK...WITH LIGHTER SHOWERS FAVORING WINDWARD AND MAUKA AREAS.

&&
.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...ALL HAWAIIAN ISLANDS.
SMALL CRAFT ADVISORY FOR STRONG WINDS BIG ISLAND SOUTHEAST...
                    WINDWARD OAHU AND MAUI COUNTY WATERS.
&&

POWELL

In the hours before

Local storm report, Mar 8, 10:05 PM HST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1005 PM HST WED MAR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      HAUULA                  21.59N 157.92W
03/08/2006                   HONOLULU           HI   EMERGENCY MNGR

            MAAKUA STREAM WAS NEAR BANKFULL. STREAM LEVELS IN THE
            HAUULA AREA WERE REPORTED TO BE WITHIN 6 INCHES OF THE
            BASES OF BRIDGES ALONG KAMEHAMEHA HIGHWAY.

0850 PM     FLASH FLOOD      HAUULA                  21.59N 157.92W
03/08/2006                   HONOLULU           HI   EMERGENCY MNGR

            OAHU CIVIL DEFENSE REPORTED THE CLOSURE OF HAUULA
            HOMESTEAD ROAD AND KUKUNA ROAD NEAR THE TOWN OF HAUULA. A
            CONTRA FLOW LANE HAS ALSO BEEN SET UP ON KAMEHAMEHA
            HIGHWAY NEAR KALUANUI STREAM/SACRED FALLS.

&&

KODAMA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 5:38 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 8, 8:37 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 8, 10:51 PM HSTFlash Flood WarningHFOHawaii3 hr
Mar 9, 6:52 AM HSTWinter Weather AdvisoryHFOHawaii21 hr
Mar 9, 7:17 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 9, 9:35 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 9, 9:55 AM HSTSpecial Marine WarningHFO2 hr
Mar 9, 10:10 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 9, 10:38 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 9, 10:46 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 9, 12:53 PM HSTFlash Flood WarningHFOHawaii3 hr
Mar 9, 1:27 PM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.